Iowa, 2010

Hail and Lightning Strike in Iowa, June 19, 2010

June 19, 2010 · NWS DMX · 6 events in 5 counties and zones

Strong moisture advection took place during the evening of the 19th into the morning of the 20th. 2 inches over the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
$5,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong moisture advection took place during the evening of the 19th into the morning of the 20th. Precipitable water values increased to 1.4 inches over northern Iowa and to 2.2 inches over the southwest. An MCS developed during the evening and produced some marginally severe weather. CAPE was in the 1000 to 2000 J/kg range with downdraft CAPE only around 600 J/kg and available CAPE in the -10 to -30 C layer of the atmosphere only 300 to 500 J/kg. The shear environment was not all that impressive with 25 to 35 kts of effective shear. The freezing level was 15,500 feet. That, in combination with the near vertical structure of the storms, resulted in only marginal hail and gusty winds. A few reports of three quarter to one inch diameter hail were received, along with numerous smaller hail reports. Lightning struck a building in Fort Dodge during the night of the 19th. The lightning took out the air conditioning unit, which required 5 days to repair.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 7:25 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 19, 7:25 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT SAT JUN 19 2010

.UPDATE...
FORECAST ON TRACK FOR THE MOST PART...WITH THE EXCEPTION THAT
THUNDERSTORM ACTIVITY EXPECTED ACROSS OUR SOUTHWEST HAS NOT REALLY
MATERIALIZED AS OF YET WITH MUCH OF THE ACTIVITY REMAINING JUST TO
OUR WEST IN NRN KS/ELEVATED STORMS ACROSS NE/NW IA. HAVE UPDATED TO
INCREASE POPS WITH ELEVATED ACTIVITY ACROSS THE NORTHWEST...AND
REDUCE POPS THRU 03Z ACROSS THE SOUTHWEST. OTHERWISE STILL EXPECTING
MORE WIDESPREAD ACTIVITY SPREADING EASTWARD ACROSS THE CWA AS KS
THUNDERSTORMS TO GROW INTO AN MCS AND MOVE EASTWARD/NORTHEASTWARD
WITH THE VEERING/STRENGTHENING LOW LEVEL JET. WITH THAT BEING SAID
ALSO INCREASED QPF/POPS ACROSS THE SOUTHERNMOST CWA COUNTIES TO
ACCOUNT FOR POSSIBILITY OF A MORE SOUTHWARD TRACK THAN PREVIOUSLY
EXPECTED.

.SHORT TERM /TONIGHT/...
MCS OVER MISSOURI HAS TEMPORARILY WASHED OUT MOISTURE FROM SOUTHEAST
NEBRASKA TO NW MISSOURI. THAT SAID...LOW LEVEL JET IS ALREADY
DEVELOPING OVER NORTH CENTRAL KANSAS WITH GOOD MOISTURE TRANSPORT
ALREADY FLOWING NORTH INTO SRN NEBRASKA. THE THETA-E ADVECTION PUSH
WILL CONTINUE TO LIFT NORTHEAST THROUGH IOWA OVERNIGHT WITH
INCREASING INSTABILITY ARRIVING. THE BEST MOISTURE TRANSPORT ARRIVES
AFTER 06Z AS THE LLJ BEGINS TO VEER AND POINT MORE INTO WRN IA.
OVERALL...EXPECT SCT THUNDERSTORMS OVER THE SW LATE THIS AFTERNOON
INTO EARLY EVENING THEN BECOME MORE WIDESPREAD FROM LATE EVENING ON.

THE THUNDERSTORMS WILL BRING AN ATTENDANT SEVERE POTENTIAL...MAINLY
IN THE FORM OF LARGE HAIL AND DAMAGING WINDS (ESPECIALLY IF SYSTEM
CAN BECOME LINEAR). AN ISOLATED TORNADO IS POSSIBLE OVERNIGHT AS
WELL NEAR EMBEDDED HP STRUCTURES. HEAVY RAINFALL REMAINS POSSIBLE AS
WELL WITH PWAT VALUES RISING TO 1.5 TO 1.9 TOWARD 12Z AND WARM CLOUD
DEPTHS AT 13.5 KFT OR HIGHER.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
COMPLICATED FORECAST THE NEXT FEW DAYS...THOUGH EVERYTHING POINTS
TOWARD HEAVY RAINFALL OVER THE AREA THROUGH LATE MONDAY NIGHT.
SUBJECTIVE MORNING ANALYSIS SHOWED SFC BOUNDARY HAS BEEN PUSHED
SOUTH OF THE STATE FOR THE MOMENT...WITH H850 BOUNDARY HUNG UP OVER
IA. SOUTHWEST FLOW PERSISTS AND NO REAL CHANGE EXPECTED FOR A FEW
DAYS. NEEDLESS TO SAY...WITH MOISTURE LEVELS CONTINUING BE VERY HIGH
AT H850 WITH DEW POINTS OF 15 TO 19C...POTENTIAL FOR VERY HEAVY
RAINFALL RATES AND FLASH FLOODING LOOKS HIGH OVER THE REGION. FIRST
WAVE TO CONTINUE INTO SUNDAY AS UPPER LEVEL SUPPORT CONTINUES DURING
THE DAYTIME HOURS. WITH THE SFC BOUNDARY WAVERING OVER THE REGION...
EVENING AND OVERNIGHT LOW LEVEL JET WILL CONTINUE TO BE THE MAIN
CONTRIBUTOR TO MCS DEVELOPMENT...BUT WITH SUFFICIENT UPPER LEVEL
DYNAMICS IN THE FORM OF SEVERAL SHORTWAVES TRACKING NORTHEAST FROM
THE 4 CORNERS AREA...LIKELY TO SEE PERIODS OF STORMS THROUGH MONDAY.
THE LATEST EURO...LIKE THE 12Z GFS TRIES TO BUILD THE WARMER AIR
FARTHER NORTH BY SUNDAY AFTERNOON WITH THE FOCUS FOR THE HEAVIER
RAINFALL OVER NORTHERN IOWA BY SUNDAY NIGHT AND MONDAY. THOUGH THIS
WOULD BE OF SOME BENEFIT TO AREAS ALREADY HARDEST HIT BY RECENT 2
WEEKS OF RAINS SOUTH...THE MESO SCALE MAY KEEP MORE OF THE ACTIVITY
FOCUSED OVER CENTRAL SECTIONS RATHER THAN THE NORTH...EVEN THROUGH
SUNDAY NIGHT AND MONDAY. WILL CONTINUE FF.A FOR MOST OF THE REGION
AS NOW SCRIPTED DUE TO SOME UNCERTAINTY OF HIGHEST QPF AXIS.  WITHIN
THE FCST GRIDS...HAVE HEDGED THE MAX QPF AXIS FROM WEST CENTRAL
THROUGH CENTRAL SECTIONS THROUGH MONDAY AND WILL SEE HOW EVENTS
DEVELOP IN THE NEXT 24 HOURS. MAY NEED TO MAKE SOME ADJUSTMENTS
FARTHER NORTH TOWARD THE IA/MN BORDER IF THE WARM FRONT AND WARM
AIR ADVECTION CAN BUILD FARTHER NORTH.  MODELS CONTINUE TO PAINT QPF
RUN TOTALS OF 3 TO 6 INCHES OVER THE REGION THROUGH TUESDAY...WITH
GFS AND EURO MAX AXIS MORE SO FROM WEST CENTRAL THROUGH NORTHERN
IOWA. EXPERIENCE SHOWS THAT MOST MCS TEND TO DIVE BACK INTO THE
UNSTABLE AIR AND PUSH THE SFC BOUNDARY SOUTH WITH THEM. HOWEVER...
MODELS DONT ALWAYS HANDLE THIS CORRECTLY. 12Z 4KM WRF IS SHOWING A
SOUTHEAST PROGRESSION OF TONIGHTS/SUNDAY ACTIVITY AND THIS TREND MAY
BE REPEATED THROUGH TUESDAY. GIVEN THE AMOUNT OF RAINFALL THAT HAS
OCCURRED SINCE JUNE 1ST AND ROUGHLY 100 TO 500% OF NORMAL IN SOME
CASES THROUGH YESTERDAY COMPARED TO CLIMATOLOGY...PERSONS WHO LIVE
IN AREAS NORMALLY PRONE TO FLASH FLOODING IN SITUATIONS LIKE THIS
SHOULD REMAIN ON HIGH ALERT BOTH DAY AND NIGHT AS THIS 2 TO 3 DAY
EVENT UNFOLDS. AS THE MIDWEEK APPROACHES...IT LOOKS LIKE THE FRONT
WILL BUCKLE FOR A DAY BEFORE THE NEXT LARGE SCALE WAVE ARRIVES BY
FRIDAY AND SATURDAY. QUESTIONS REMAIN AS TO HOW FAR NORTH THE NEXT
SYSTEM CAN PUSH THE WARM AIR/HOT DOME TO THE SOUTH INTO THE REGION.
BEST CASE SCENARIO WOULD HAVE THE AREA GO HOT/HUMID WITH BOUNDARY
LIFTED FARTHER NORTH INTO MN/WI. IF THIS OCCURS...TEMPS NEXT WEEKEND
WILL EASILY REACH THE 90S AND H700 TEMPS WILL REACH THE +12 TO +14C
RANGE WHICH WOULD EFFECTIVELY CAP MORE OF THE CONVECTION AT THIS
TIME. DEPENDING ON THE FRONTAL LOCATION MONDAY AND TUESDAY...
SOUTHERN SECTIONS MAY ALSO REACH 90 WITH A LARGE RANGE OF HIGHS FROM
NORTH TO SOUTH. TEMPS WILL BE DIFFICULT DUE TO CONVECTIVE TRENDS AND
LEFT OVER CLOUD COVER...SO EXPECT TO SEE ADJUSTMENTS OVER THE NEXT
FEW DAYS.

&&

.AVIATION...
20/00Z...VFR CONDITIONS STILL EXPECTED THROUGHOUT THE CRITICAL TAF
PERIOD...WITH THUNDERSTORM DEVELOPMENT OFF TO THE WEST EXPECTED TO
MOVE THROUGH THE AREA TOWARD THE LATE NIGHT/EARLY MORNING HOURS AND
PERSIST THROUGH THE REMAINDER OF THE TAF PERIOD. EXACT SITUATION
STILL SOMEWHAT HARD TO DISCERN...SO SOMEWHAT BROADBRUSHED THE TAFS
WITH PRECIP/CB MENTIONS. SCENARIO STILL SEEMS LIKELY THAT
THUNDERSTORMS TO BE PRESENT ACROSS MUCH OF THE AREA FOR AN EXTENDED
PERIOD OF TIME SUNDAY INTO SUNDAY NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH 1 PM MONDAY FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-
CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-
JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS-POLK-
POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
WEBSTER-WRIGHT.

&&

UPDATE...BEERENDS
SHORT TERM...DONAVON
LONG TERM...REV
AVIATION...BEERENDS
Hazardous weather outlook, Jun 19, 8:40 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT SAT JUN 19 2010

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-201000-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
940 PM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD WEST TO EAST ACROSS
THE AREA TONIGHT. DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE
HAIL TO THE SIZE OF HALF DOLLARS ARE THE PRIMARY SEVERE WEATHER
THREATS. WIDESPREAD HEAVY RAINFALL OF 1 TO 2 INCHES TO LOCALIZED
3 INCHES COULD LEAD TO FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT. RIVER FLOOD WARNINGS
REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL SEVERE STORMS ALONG WITH HEAVY RAINFALL IS POSSIBLE
SUNDAY THROUGH TUESDAY. A BAND OF THREE TO FIVE INCHES OF RAIN
IS QUITE LIKELY OVER CENTRAL IOWA...WITH SOME AREAS RECEIVING
OVER 6 INCHES. PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY...MAINLY DURING THE NIGHT AND EARLY MORNING HOURS.

A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR
PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY. RAINFALL
REPORTS WOULD BE GREATLY APPRECIATED AS WELL.

IAZ004>007-015>017-201000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
940 PM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL SPREAD WEST TO EAST
ACROSS THE AREA TONIGHT. A FEW STORMS COULD PRODUCE DAMAGING WINDS
OR HAIL TO THE SIZE OF QUARTERS. LOCALLY HEAVY RAINFALL COULD LEAD
TO ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL SEVERE STORMS ALONG WITH HEAVY RAINFALL IS POSSIBLE
SUNDAY THROUGH TUESDAY. A BAND OF THREE TO FIVE INCHES OF RAIN
IS QUITE LIKELY OVER CENTRAL IOWA...WITH SOME AREAS RECEIVING
OVER 6 INCHES. PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY...MAINLY DURING THE NIGHT AND EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY.

MJB

In the hours before

Special weather statement, Jun 19, 9:49 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 PM CDT SAT JUN 19 2010

IAZ004>007-015>017-023>028-033>039-044>050-200500-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO
1049 PM CDT SAT JUN 19 2010

...STRONG THUNDERSTORMS POSSIBLE TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO ADVANCE ACROSS CENTRAL
AND NORTHERN IOWA INTO THE EARLY MORNING HOURS...MAINLY ALONG AND
NORTH OF INTERSTATE 80. SOME OF THE STRONGER STORMS MAY PRODUCE
DIME TO QUARTER SIZED HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINS.

SMALL

The radar

The Des Moines radar (KDMX), 130 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 lightning. Local standard time, as filed.

Hail, Sac

When
June 19, 9:49 PM CST
Where
Sac County, Sac City
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.420, -95.000

Nickel to quarter size hail in town.

Hail, Sac

When
June 19, 9:51 PM CST
Where
Sac County, Sac City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.420, -95.000

Hail, Calhoun

When
June 19, 10:18 PM CST
Where
Calhoun County, Jolley
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.480, -94.720

Lightning, Webster

When
June 19, 10:40 PM CST
Where
Webster County, 1.04 mi WNW of Clay Works
Property damage
$100,000
Reported by
Newspaper
Coordinates
42.487, -94.198

Hail, Humboldt

When
June 19, 10:51 PM CST
Where
Humboldt County, 2.53 mi E of Bode
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.870, -94.230

Hail, Warren

When
June 19, 11:05 PM CST
Where
Warren County, 3.32 mi NW of Scotch Ridge
Measured
0.75 in hail
Reported by
Post Office
Coordinates
41.500, -93.620

Mostly dime size with a few penny size stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225776, 225777, 225778, 235844, 225779, 225780.